What causes loss of smell in an elderly person?

default
Posted on Fri, 19 Jul 2019 in Infections
Question: I am almost 81 years old and have nasal drip which I have been told is caused or can be caused from high blood pressure medicine. I have had hearing aids for four years. In the winter, I spend three months in Apache Junction, Arizona then return to Iowa the middle of March. I am up on all my shots for flu, pneumonia, etc. and still get the flu or variations of it the first or second week in January and the same in February. My doctor in Iowa always gives me a prescription for Tamiflu to begin taking when I first feel the effects. When that is over, I always have to call him for a Z pack as the symptoms still seem to be around and won't go away without extra help. If I get the flu really bad and run a temp, I go to the Urgent Care in AZ and they give me an inhaler, nasal spray, a shot of steroid and Rhocephin which does really help. The problem is later when I still feel like I have mucus in the back of my nose, my voice changes, and I struggle with a nuisance cough, also with mucus that is either clear or yellow, but there. I just went to my hearing doctor to put new tubing in my hearing aids and there is an ENT in the same office who I have seen in the past. He told me that my passages were clear and to just use saline spray in my nose and if things get worse, to use the Azelastine spray that my allergy doctor gave me. Oh yes, I have been to the allergist and he claims I have no allergies, but could have some irritants from bright lights, disel fuel, or change of weather. I was at my daughter's today and smelled a flower that she said was very strong, and I could not smell it! She was shocked and so was I as I thought it didn't have a fragrance. My taste buds are fine. With this in mind, she suggested that I contact another doctor, but when I got on line, I decided to contact you. The ENT doctor said that "at my age, things do deteriorate and that he really didn't want to put me on more meds." I am cautious about taking anything more than what I need as I do have A-fib and take Eliquis and Matzim, cholestrel and high blood pressure meds. I am a very active lady, but this is really annoying and if there is something that can help, I would like to try. Sorry, I'm so long winded, but there's a story behind everything I guess. Any suggestions?
doctor
Answered by Dr. Vaishalee Punj 1 hour later
Brief Answer:

Could be a side effect

Detailed Answer:

Hi,

To sum up, you currently only have a nasal drip, cough, voice changes. You are on BP and cholesterol medicines, Eliquis, Matzim and hearing aids.

You tend to get cold and flu for which you have tried Tamiflu, inhaler, nasal spray, steroid injection, Rocephin, azelastine spray. You have seen ENT specialist and allergist and they have given a "no issues" chit.

Regarding loss of smelling sense, kindly evaluate if there is a loss for smell for all strong odors. You can take the help of a nurse to find it out.

You have said that your taste buds are fine. Taste is intricately related to smell. If you are tasting foods as they are, then there is nothing much to worry.

Loss of sense of smell could be either related to nose, brain or medicines.

A most common cause is nasal congestion. A second important cause is a head injury. Aging causes a reduction of the sense of smell. A CT scan can help find any brain issues.

Since your history mostly revolves around nasal issues, I am suspecting this to be the reason.

Many medicines can cause anosmia. Matzim (diltiazem) can cause lowering of sense of smell. Many BP and cholesterol drugs can also cause it. If you send me the names of your medicine, I will be better able to help.

Hope I have answered your query. Let me know if I can assist you further.

Take care

Regards,
Dr Vaishalee Punj, General & Family Physician
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Vaishalee Punj 12 hours later
Meds & vitamins that I take daily...1 Mantelukast 10 mg. daily (began 4/28/17), 1 5 mg Eliquis 2xdaily;1 aspirin 81 mg.;1 Matzim 180 mg;1 Losartan 100 mg; 1 Simvastatin 40 mg; 1 Omeprazole 40 mg; 3 Caltrate Calcium+D 600 mg; Combigan Opth eye drops 1 twice daily in each eye; Lumigan eye drops 1 drop in each eye only at night; Restasis eye drops in each eye twice daily; saline nasal spray when needed; 2 sprays Azelastine 137 mg when needed; ProAir when needed; 1 Vit. B-6 200 mg; 1 Vit. B-12 1000 mg; 1 Vit. C 500 mg; 1 Vit. E 400 mg; 1 Fish Oil 1000 mg; 1 Garlic 1000 mg; 1 Glucosamine 1000 mg; 1 L-lysine 500 mg... I am in A-Fib all the time and have had a conversion that didn't stay, but it doesn't bother me and I can't always tell that I'm in it. I dance about 3 times a week and when I'm in AZ, it's every day. I am active in the community. Thanks for your help
doctor
Answered by Dr. Vaishalee Punj 11 hours later
Brief Answer:

We can do a CT scan

Detailed Answer:

Hi,

Among the medicines listed, aspirin, matzim, losartan and herbal supplements (side effects mostly unknown)may be the possible culprits.

Afib can also predispose to clots that may travel to the brain. Its unlikely that a clot will only cause loss of smell. A CT scan will also help rule out any neurological issues.

Hope I have answered your query.

Take care

Regards,
Dr Vaishalee Punj, General & Family Physician
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Vaishalee Punj

General & Family Physician

Practicing since :2003

Answered : 2349 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

150 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2